Niacin and hydration 27. February 2008 William Davis (12) Many people know about niacin's curious effect of the "hot flush," a feeling of warmth that covers the chest and neck, occasionally the entire body. However, many people are unaware of the fact that hydration can block this effect. In fact, many people who were not advised of this will come to the office describing miserable experiences with niacin--hot flushes that last for hours, intolerable itching, etc.--only to experience little or none of these effects with generous hydration. The vast majority of the time, two 8-12 oz glasses of water when the hot flush occurs will eliminate the flush within a few minutes. Sometimes, the hot flush will occur many hours after taking niacin. Nine times out of ten, this delayed effect is also due to poor hydration. For instance, you might be engrossed in your work and forget to keep up with fluid demands. Or, it may be warm and you've lost fluids through sweating. That's when you begin to feel the hot flush creep up on you. The cure: Lots of water. In this situation, in which you have allowed dehydration to develop, it may require more than two big glasses. Relief from the flush may also take more time, but it still works nearly every time. On those rare occasions when water by itself is insufficient, then an adult (325 mg), uncoated aspirin or 200 mg ibuprofen can also be used to accelerate relief. Why go to some much bother? Well, niacin remains the best agent we have for reduction of small LDL, raising HDL (although vitamin D is proving to be a powerful competitor in this arena), and reducing lipoprotein(a). How much do statin drugs contribute to these effects? Very little, if at all. Several drug manufacturers are also working on "antidotes" to the hot flush effect of niacin that will be packaged within the niacin tablet. Naturally, it will also boost the cost up many times higher. In the meantime, if or when you experience the niacin hot flush, just think: Put out the "fire" with plenty of water.